What is the FDA doing to reduce the incidence of acetaminophen toxicity/poisoning in the US?

Updated: Jan 17, 2020
  • Author: Susan E Farrell, MD; Chief Editor: Michael A Miller, MD  more...
  • Print
Answer

In an attempt to decrease this potential for acetaminophen toxicity in the United States, a number of pharmaceutical regulatory changes have been introduced. In 2009, the US Food and Drug Administration (FDA) required that nonprescription and prescription APAP-containing medications provide information regarding the risks of acetaminophen-induced hepatotoxicity. [5, 5]

In addition, the FDA has considered the removal of acetaminophen from some popular analgesic combination products (eg, hydrocodone-acetaminophen [Vicodin]) and possibly decreasing the recommended maximum daily dose. The FDA is also addressing other changes to acetaminophen-based medications, including the following:

  • Safe daily dose for healthy individuals (all ages: children and adults)

  • Safe daily dose for patients with chronic liver disease

  • Safe daily dose for patients who concurrently drink alcohol

  • Appropriate dose needed for efficacy

  • Package size restrictions

  • Current formulations of acetaminophen-narcotic combination drugs

In January 2011, the FDA announced that it was asking manufacturers of prescription acetaminophen combination products to limit the maximum amount of APAP in these products to 325 mg per tablet, capsule, or other dosage unit. [6] And in January 2014, the FDA issued a statement advising that combination prescription pain relievers that contain more than 325 mg of acetaminophen per tablet, capsule, or other dosage unit should no longer be prescribed because of a risk for liver damage. [7, 8]

Unrelated to dosage, another announcement from the FDA in August 2013 advised that anyone who has a skin reaction, such as the development of a rash or blister, while taking acetaminophen should stop using the drug and seek immediate medical care. A review of the medical literature showed the painkiller poses the risk for three rare but potentially fatal skin disorders: Stevens-Johnson syndrome, toxic epidermal necrolysis, and acute generalized exanthematous pustulosis. [9, 10]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!